Antibiotic linked to GI complication in infants

Erythromycin treatment in infants, particularly those in the first two weeks of life, increases the risk of a gastrointestinal disorder called infantile hypertrophic pyloric stenosis (IHPS).


In a study of nearly 15,000 infants, 0.3 per cent developed IHPS. But among the 226 given erythromycin in the first two weeks of life, 2.65 per cent developed IHPS. In most cases, the infants were given erythromycin because their mothers had chlamydial infections.


The investigators also found that a mother’s use of erythromycin – or a related antibiotic like azithromycin or clarithromycin – may be linked to IHPS, though this finding was not statistically significant.


Physicians, conclude the researchers, should use caution when prescribing erythromycin in early infancy, and parents should be fully informed of the risk – however small it may be (J Pediatr, 2001; 139: 380-4).

What Doctors Don't Tell You Written by What Doctors Don't Tell You

Get the Healthiest Newsletter!

Get a dose of Healthy delivered straight to your inbox. Each FREE issue features amazing content that will elevate your Body, Mind, and Spirit.

Your data is never shared with 3rd parties

Body+Mind+Spirit

TRANSFORM YOUR LIFE?

Try the Internet's Longest-Running Wellness Program.